Alert archive / North Carolina / Gale Warnings in 2020

Gale Warning 18, NWS Wilmington, NC

December 4, 2020

NWS Wilmington, NC issued this gale warning at Dec 4, 2020, 3:12 AM EST. It took effect at Dec 4, 2020, 9:00 PM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 4, 2020, 3:12 AM EST (08:12 UTC)
In effect from
Dec 4, 2020, 9:00 PM EST
Expired
Dec 5, 2020, 10:00 AM EST
In force
13 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

086 
WHUS72 KILM 040812
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
312 AM EST Fri Dec 4 2020

AMZ250-252-254-256-042100-
/O.UPG.KILM.GL.A.0009.201205T0700Z-201205T2200Z/
/O.NEW.KILM.GL.W.0018.201205T0200Z-201205T1200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
312 AM EST Fri Dec 4 2020

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 7 AM EST
SATURDAY...

* WHAT...Southwest winds 25 to 30 kt with gusts up to 40 kt and 
  seas 5 to 8 ft expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From 9 PM this evening to 7 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

9
3 follow-up statements
194 
WHUS72 KILM 042102
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
402 PM EST Fri Dec 4 2020

AMZ250-252-254-256-050800-
/O.CON.KILM.GL.W.0018.201205T0200Z-201205T1200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
402 PM EST Fri Dec 4 2020

...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 7 AM
EST SATURDAY...

* WHAT...Southwest winds 25 to 30 kt with gusts up to 40 kt and 
  seas 5 to 8 ft expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From 9 PM this evening to 7 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
130 
WHUS72 KILM 050729
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
229 AM EST Sat Dec 5 2020

AMZ250-252-254-256-051500-
/O.EXT.KILM.GL.W.0018.000000T0000Z-201205T1500Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
229 AM EST Sat Dec 5 2020

...GALE WARNING NOW IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...West winds 20 to 30 kt with gusts up to 40 kt offshore, and
  seas 5 to 8 ft.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Strong winds and steep waves could capsize or damage 
  vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

8
545 
WHUS72 KILM 051445
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
945 AM EST Sat Dec 5 2020

AMZ250-252-254-256-051545-
/O.EXP.KILM.GL.W.0018.000000T0000Z-201205T1500Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
945 AM EST Sat Dec 5 2020

...GALE WARNING WILL EXPIRE AT 10 AM EST THIS MORNING...

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this gale warning went out at Dec 4, 2:53 AM EST, 19 minutes earlier.

Area forecast discussion, Dec 4, 2:53 AM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
253 AM EST Fri Dec 4 2020

.SYNOPSIS...
Showers and a few thunderstorms will increase in coverage today
into early tonight as a strengthening area of low pressure
passes by. High pressure will bring a dry weekend along with a
cooling trend. Rain returns Monday as low pressure moves out of
the Gulf of Mexico and turns up the coast.

&&

.NEAR TERM /THROUGH SATURDAY/...
High pressure that moved across the Carolinas yesterday is now well
offshore. A cold front extending from Tennessee across Alabama and
into the Gulf of Mexico will sweep quickly eastward over the next 24
hours, whipping across the eastern Carolinas tonight and offshore
before daybreak Saturday.

After the cold and dry airmass of the past few days, veering winds
will begin to bring moisture back into the area today. It's not a
tropical airmass, however, as back-trajectories show it is instead
heavily modified arctic air that hasn't been any farther south than
the central Bahamas. Dewpoints should only reach the upper 50s to
around 60 tonight, limiting instability and reducing the potential
for severe convection. Shallow convective showers developing across
the Atlantic could begin to feed onshore this afternoon where I have
PoPs increasing to 30-40 percent between 4-6 pm.

The real action should begin later in the evening as a strong low
level jet of 50-55 kt at 925 mb sets up just ahead of the front.
Surface winds will increase to 20-25 mph with gusts near 40 mph. A
line of convection along the front will be supported as much by low
level convergence and dynamic lift as by instability. Wind gusts
could be enhanced in convective downdrafts if the convection is deep
enough. Forecast PoPs are 80-90 percent across the area tonight,
peaking in the 10 pm-1 am timeframe. Gusty west winds behind the
front will diminish in strength Saturday as skies clear.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Saturday night may start with some cold advection but it appears to
shut off quickly. Northwesterly flow through a deep layer will keep
cloud cover to a minimum. This will hold true early Sunday but then
some warm advection/isentropic upglide will kick in for a gradual
increase in cloud cover. Surface winds remain so light on Sunday
that the WAA will not be realized in the boundary layer and the
afternoon looks quite chilly with highs only in the lower 50s-cooler
than normal highs in the heart of winter. Low pressure will be
consolidating in the Gulf of Mexico Sunday night for a further
increase in cloud cover but the rain appears to hold off. This seems
plausible given the lack of moisture advection in the lowest
levels.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Low pressure crosses Florida and moves up the coast Monday while
staying roughly 60 miles offshore. This will allow rain to spread
across the area and lead to an inland/coastal gradient in rainfall
amounts, heaviest along the coast. The strong upper trough driving
this system swings through Monday night and there is poor agreement
between guidance as to whether or not moisture remains in the column
as thermal profiles become supportive of non-liquid precipitation. At
this time the dry solutions continued to be favored given how
quickly the low level system is forecast to eject northeastward. In
its wake will be another chilly day Tuesday with highs stuck in the
low 50s whereas the progressive nature of the pattern will yield a
slow warming trend Wednesday and Thursday.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Low and mid level moisture will gradually increase over the next
24 hours. Stratocumulus cloud bases at the 3000-4500 foot AGL
level will start to show up over the next few hours, becoming a
broken deck by 15-18Z today. Light showers developing across
the ocean could begin to affect the coastal airports (ILM, CRE,
MYR) after 18Z. The bigger concern is the approach of a strong
cold front in the 03Z-06Z timeframe early Saturday morning.
South winds will increase to 15G25 kt ahead of the front with
LLWS likely developing as 2000 foot AGL winds increase to 40-50
knots. Convection possibly producing severe wind gusts will
sweep through along the front, exiting the coast around 06Z
Saturday.

Extended Outlook...Strong post-frontal winds early Saturday
morning could gust to 25+ knots. MVFR cloud bases and
visibility may develop Monday as low pressure moves off the
Southeast coast.

&&

.MARINE...
Models are coming into good agreement that a period of gale force
winds will accompany a cold frontal passage tonight. This system
currently extends across Tennessee and Alabama into the Gulf of
Mexico and will rapidly move eastward over the next 24 hours. High
pressure that crossed the Carolinas yesterday is now well offshore
and winds should become southerly this morning, not increasingly
substantially in speed until this evening.

A low level jet developing ahead of the front will create gale force
winds from the south beginning as early as 9-10pm. Due to cooler
water temperatures and less vertical mixing in the more stable
nearshore environment, the strongest winds should exist beyond 10
miles from shore. The front itself will be accompanied by a line of
showers and maybe a thunderstorm moving off the beaches between
midnight and 2 a.m. Saturday. Winds will immediately become westerly
behind the front and gale force gusts could continue up until
sunrise Saturday morning. The remainder of Saturday should see
decreasing westerly winds and subsiding seas with clear skies.

Saturday night through Tuesday...Wind and seas both abating
following the strong system and cold frontal passage during the near
term. The decreasing winds should also veer slightly from NW to N
both due to the decreasing cyclonic flow around the low accelerating
to our NE as well as due to very weak high pressure building in from
the NW. This weak high will nearly collapse wind fields Sunday and
Sunday night with speeds falling into the 5-10kt range. With no real
swell energy (swells from the nor'easter locally get blocked by
Hatteras) seas will tumble in height to 2 ft. Conditions will
deteriorate rather quickly on Monday as low pressure coming out of
the Gulf turns up the coast while intensifying. At this time it does
appear that both wind and seas remain below advisory thresholds. NW
flow resumes behind this system on Tuesday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Gale Warning from 9 PM this evening to 7 AM EST Saturday for
     AMZ250-252-254-256.

&&

SYNOPSIS...ILM
NEAR TERM...TRA
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...TRA
MARINE...ILM
Hazardous weather outlook, Dec 3, 3:47 PM EST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
347 PM EST Thu Dec 3 2020

AMZ250-252-254-256-042100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
347 PM EST Thu Dec 3 2020

...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
AFTERNOON...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
042100-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
347 PM EST Thu Dec 3 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a small risk of severe thunderstorms late Friday night into
Saturday morning. Wind gusts on Saturday could reach 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Gale Warnings in North Carolina, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.